Photoallergic Contact Dermatitis due to Ketoprofen and Hydrogenated Rosin Glycerol Ester

Department of Dermatology, Kinki University School of Medicine, Osakasayama, Japan.
Case Reports in Dermatology 04/2010; 2(1):36-39. DOI: 10.1159/000305052
Source: PubMed

ABSTRACT A topical application of a nonsteroidal anti-inflammatory drug (NSAID) may induct an adverse reaction of photoallergic contact dermatitis. The occlusive usage may provoke concomitant photoallergic sensitizations to an NSAID and other ingredients. We describe a 58-year-old woman with photoallergic contact dermatitis from ketoprofen and hydrogenated rosin glycerol ester in the applied compress. Our case indicates that photopatch testing with all ingredients is required to verify the actual photoallergen(s).

Download full-text


Available from: Naoki Oiso, Sep 28, 2015
17 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Topical ketoprofen (KP) is widely used because of its anti-inflammatory effect. However, photocontact dermatitis is a side-effect. Between May 2001 and June 2002, the Belgian Contact & Environmental Dermatitis Group conducted a prospective, open patch and photopatch test study in 20 patients suspected of KP dermatitis. Severe skin symptoms requiring systemic corticotherapy occurred in 47%. 5 patients were hospitalized. 1 patient showed prolonged photosensitivity. All patients were tested with KP and the other constituents of KP gel. Attribution to KP was demonstrated in all cases. Patch and photopatch tests with KP 2% in petrolatum showed contact photoallergy in 17 patients, contact allergy in 1 patient and photoaggravated contact allergy in 2 patients. 5 patients also reacted to the fragrance components lavender (Lavandula augustifolia) oil and/or neroli (Citrus aurantium dulcis) oil 5% in alcohol. However, in 4 of these, irritant reactions to the ethanolic dilutions could not be ruled out. Additional tests with 3 non-steroidal anti-inflammatory drugs without benzophenone structure ibuprofen, naproxen and diclofenac identified only 1 contact allergic reaction to diclofenac. Cross-reactivity to the substituted benzophenones, oxybenzone and sulisobenzone occurred only to the first in less than 30% of the patients. A high frequency (69%) of contact allergy to fragrance mix was found. Dermatologists should be aware of the severity of photoallergic reactions to KP and the risk of cross-sensitization.
    Contact Dermatitis 04/2004; 50(4):238-41. DOI:10.1111/j.0105-1873.2004.00323.x · 3.75 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To investigate whether esterification of rosin with polyalcohols changes its allergenic potential. abietic acid, the main component of rosin, was esterified with glycerol at high temperature. The major product formed was isolated and identified, using nuclear magnetic resonance (NMR). infra-red IR) and mass spectrometry (MS) analyses, as glyceryl triabietate (GTA), an ester between one glycerol molecule and 3 abietic acid molecules. According to animal experiments GTA was not allergenic and no cross-reactivity was seen to allergens in unmodified rosin, when testing patients allergic to unmodified rosin, no reactions were found to GTA. Some of the patients reacted to glycerol- and pentaerythritol-esterified rosins. According to HPLC analyses, these esterified rosins still contained unmodified material to which the patients may have reacted. It seems that the esterification of rosin with poly alcohols such as glycerol reduces its allergenic activity, possibly because of the formation of much larger molecules with reduced bioavailability. However, making methyl esters of rosin causes little alteration in the molecular weights of the components and. when unmodified and methylated rosin were tested in patients, we saw no difference between the 2 forms.
    Contact Dermatitis 03/1993; 28(4):229 - 234. DOI:10.1111/j.1600-0536.1993.tb03408.x · 3.75 Impact Factor
  • Contact Dermatitis 08/2009; 44(6):366 - 375. DOI:10.1034/j.1600-0536.2001.044006366-5.x · 3.75 Impact Factor